Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 295, NWS Jackson, MS

July 23, 2014Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 23, 2014, 6:10 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 6:10 PM CDT (23:10 UTC)
Expired
Jul 23, 2014, 7:15 PM CDT
In force
65 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Little Rock radar (KLZK), 167 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS54 KJAN 232310
SVRJAN
MSC011-133-240015-
/O.NEW.KJAN.SV.W.0295.140723T2310Z-140724T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CLARKSDALE...AND MOVING SOUTHWEST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBY AROUND 645 PM CDT.
  MOUND BAYOU AROUND 655 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ALLIGATOR...DUNCAN...
WINSTONVILLE AND MERIGOLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3412 9065 3399 9065 3399 9046 3388 9046
      3380 9057 3382 9100 3403 9093 3404 9089
      3409 9088 3409 9091 3413 9089 3413 9066
TIME...MOT...LOC 2310Z 027DEG 23KT 3414 9060

HAIL...1.00IN
WIND...60MPH

$$

CME
3 follow-up statements
923 
WWUS54 KJAN 232339
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT WED JUL 23 2014

MSC011-133-240015-
/O.CON.KJAN.SV.W.0295.000000T0000Z-140724T0015Z/
SUNFLOWER MS-BOLIVAR MS-
639 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BOLIVAR AND NORTHEASTERN SUNFLOWER COUNTIES UNTIL 715 PM CDT...

AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHELBY...AND
MOVING SOUTHWEST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUND BAYOU AROUND 645 PM CDT.
  GUNNISON AROUND 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3412 9065 3399 9065 3399 9046 3388 9046
      3380 9057 3382 9100 3403 9093 3404 9089
      3409 9088 3409 9091 3413 9089 3413 9066
TIME...MOT...LOC 2339Z 043DEG 25KT 3397 9077

HAIL...1.00IN
WIND...60MPH

$$

CME
798 
WWUS54 KJAN 232346
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
646 PM CDT WED JUL 23 2014

MSC011-133-240015-
/O.CON.KJAN.SV.W.0295.000000T0000Z-140724T0015Z/
SUNFLOWER MS-BOLIVAR MS-
646 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BOLIVAR AND NORTHEASTERN SUNFLOWER COUNTIES UNTIL 715 PM CDT...

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHELBY...AND
MOVING SOUTHWEST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUNNISON AROUND 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3407 9086 3407 9067 3399 9065 3399 9046
      3388 9046 3380 9057 3382 9100 3403 9093
      3404 9089
TIME...MOT...LOC 2346Z 043DEG 25KT 3396 9081

HAIL...1.00IN
WIND...60MPH

$$

CME
404 
WWUS54 KJAN 232355
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CDT WED JUL 23 2014

MSC011-133-240015-
/O.CON.KJAN.SV.W.0295.000000T0000Z-140724T0015Z/
SUNFLOWER MS-BOLIVAR MS-
655 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BOLIVAR AND NORTHEASTERN SUNFLOWER COUNTIES UNTIL 715 PM CDT...

AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF SHELBY...AND MOVING SOUTHWEST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
BOLIVAR AND NORTHEASTERN SUNFLOWER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3399 9065 3399 9046 3388 9046 3380 9057
      3382 9100 3403 9093
TIME...MOT...LOC 2355Z 038DEG 23KT 3389 9085

HAIL...1.00IN
WIND...60MPH

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:19 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 23, 3:19 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT WED JUL 23 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

NOT AS MUCH CONVECTION POPPED UP TODAY AS ANTICIPATED DESPITE PWS
BEING NEAR 2 INCHES AND ABOVE 2000 J/KG CAPE CALCULATED FROM THIS
MORNING'S SOUNDING. SCATTERED CU COVER THE CWA CURRENTLY WITH JUST A
FEW RADAR ECHOES ACROSS THE AREA. WHATEVER IS LEFT AROUND SUNSET
TONIGHT WILL DIE QUICKLY.

WATCHING THE TROUGH AXIS/FRONT MOVE SOUTH/SOUTHEAST THROUGH ARKANSAS
AND OKLAHOMA THIS AFTERNOON. CONVECTION ASSOCIATED WITH THIS SHOULD
ALSO DIE OFF AFTER SUNSET TONIGHT. THE TROUGH AXIS WILL PUSH
SOUTHEAST THROUGH OUR CWA ON THURSDAY. ENOUGH LIFT ASSOCIATED WITH
THE BOUNDARY SHOULD IGNITE MORE STORMS TOMORROW AFTERNOON. THE FRONT
WILL STALL IN SOUTH AND SOUTHEAST MISSISSIPPI TOMORROW EVENING. WE
ARE NOT EXPECTING ANY SEVERE WEATHER WITH THIS ACTIVITY. STRONG
GUSTY WINDS WILL BE THE MAIN CONCERN. FRIDAY WILL BE RELATIVELY
QUIET WITH ONLY POPS IN THE SOUTHEAST CWA. STUCK WITH MOS GUIDANCE
FOR TEMPS OVER THE NEXT COUPLE DAYS. HOWEVER...HIGH TEMPS WERE
LOWERED JUST A TAD SINCE THE AREA HAS BEEN REALLY STRUGGLING TO
REACH TEMPS IN THE 90S. MOS LOW TEMPS LOOK GOOD. PATCHY FOG WILL BE
POSSIBLE AGAIN TOMORROW MORNING AND WILL QUICKLY DISSIPATE AFTER
13Z. /10/

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...NORTH TO NORTHWEST
FLOW ALOFT LOOKS TO REMAIN OVER THE FORECAST AREA THROUGH MOST OF
THE FORECAST PERIOD AS HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR
CORNERS REGION REMAINS WEDGED INTO THE SOUTHERN PLAINS STATES...
WHILE LONGWAVE TROUGHING ENCOMPASSES MUCH OF THE EASTERN HALF OF THE
UNITED STATES.  THIS'LL ALLOW FOR A COUPLE OF RAIN-FREE DAYS AT A
TIME...FOLLOWED BY A DAY OR TWO OF INCREASED RAIN CHANCES AS ANOTHER
UPPER LEVEL DISTURBANCE TRIES TO PUSH A FRONT SOUTH INTO AND THROUGH
THE FORECAST AREA.

SOME SLIGHTLY DRIER AIR WILL ADVECT INTO THE REGION FRIDAY IN THE
WAKE OF THE FRONT NOW RESIDING SOUTH OF THE CWA.  SATURDAY INTO
SUNDAY...MOISTURE WILL BEGIN TO SUBTLY RETURN TO THE CWA AS ANOTHER
FRONT APPROACHES FROM THE NORTH...WITH RAIN CHANCES INCREASING
SUNDAY NIGHT INTO MONDAY AS THE FRONT PUSH INTO AND THROUGH THE
FORECAST AREA.  THIS THEN LOOKS TO BE FOLLOWED BY A COUPLE OF DAYS
OF QUITE WEATHER...TUESDAY AND WEDNESDAY...IN THE WAKE OF THE FRONT
WITH SOME MORE SLIGHTLY DRIER AIR FILTERING INTO THE REGION AT THAT
TIME.

AS FAR AS TEMPERATURES ARE CONCERNED...FOR THE MOST PART I STUCK
CLOSE TO GUIDANCE WITH LOWS THROUGH MUCH OF THE PERIOD.  HOWEVER...
I DID ADJUST HIGHS DOWN A BIT HERE AND THERE EACH DAY...PARTICULARLY
ON SATURDAY AND SUNDAY.  BOTH DAYS...I LOWERED HIGHS A FEW DEGREES
ACROSS THE BOARD AS I FELT UPPER 90S WERE TOO HIGH.  MUCH OF THIS
STEMS FROM JUST THE PATTERN IN GENERAL WE'RE CURRENTLY OBSERVING AND
THE AFFECTS OF RECENT HEAVY RAINFALL OVER THE AREA KEEPING A HIGHER
MOISTURE CONTENT IN THE SOIL AND VEGETATION OVER THE AREA.  AS A
RESULT... HIGHS FOR BOTH SATURDAY AND SUNDAY ARE NOW FORECAST TO BE
IN THE LOW TO MIDDLE 90S. /19/

&&

.AVIATION...
CONVECTION IS SURPRISINGLY SOMEWHAT MORE SPARSE TODAY THAN
YESTERDAY. NEVERTHELESS...WHAT IS OUT THERE WILL LINGER INTO THE
EARLY EVENING HOURS. MVFR VISIBILITIES LOOK PROBABLE AFTER
MIDNIGHT...ESPECIALLY AT MEI AND HBG WHERE THE MOST RAINFALL HAS
OCCURRED LATELY. /26/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  92  70  93 /   8  27  16   9
MERIDIAN      68  91  69  93 /  11  31  20  11
VICKSBURG     68  92  68  91 /   5  19  14   8
HATTIESBURG   69  92  72  94 /  13  31  21  22
NATCHEZ       69  91  70  91 /  10  21  16  13
GREENVILLE    72  91  66  92 /   7  15   8   6
GREENWOOD     70  89  64  93 /   7  23   9   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

/10/19/26/
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT WED JUL 23 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
241 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 23, 5:24 PM CDT, 46 minutes before
MSZ037-232255-
ATTALA MS-
524 PM CDT WED JUL 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT WED JUL 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES EAST OF HESTERVILLE AT 524 PM CDT...MOVING SOUTHWEST
AT 10 MPH.

PEOPLE IN CENTRAL ATTALA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3301 8959 3315 8970 3322 8955 3314 8945
TIME...MOT...LOC 2224Z 055DEG 9KT 3315 8954

CME
Special weather statement, Jul 23, 6:06 PM CDT, 4 minutes before
MSZ018-232325-
BOLIVAR MS-
606 PM CDT WED JUL 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT WED JUL 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER SHELBY AT 606 PM CDT...MOVING SOUTH AT 15 MPH.

PEOPLE IN NORTHEASTERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3411 9065 3386 9067 3384 9094 3412 9085
TIME...MOT...LOC 2306Z 002DEG 14KT 3395 9075

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:07 PM CDTSpecial Weather StatementJANCopiah33 min
Jul 22, 7:58 PM CDTSpecial Weather StatementJANCarroll27 min
Jul 22, 9:20 PM CDTSpecial Weather StatementJANHolmes30 min
Jul 22, 9:40 PM CDTFlash Flood WarningJANGrenada2 hr
Jul 22, 10:01 PM CDTSpecial Weather StatementJANGrenada29 min
Jul 22, 10:31 PM CDTSpecial Weather StatementJANGrenada29 min
Jul 22, 10:41 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada31 min
Jul 22, 11:33 PM CDTFlash Flood WarningJANGrenada117 min
Jul 23, 5:24 PM CDTSpecial Weather StatementJANAttala31 min
Jul 23, 6:06 PM CDTSpecial Weather StatementJANBolivar19 min
Jul 23, 6:33 PM CDTTornado Warning Tornado observedJANRankin11 min
Jul 23, 6:47 PM CDTSpecial Weather StatementJANScott13 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.